Falsely decreased thyroglobulin levels in a patient with differentiated thyroid carcinoma

J. J. Hillebrand*, S. E. Siegelaar, A. C. Heijboer

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

We describe a case of a patient with metastasized differentiated thyroid carcinoma who was treated with total thyroidectomy followed-up by radioactive iodine treatment. During treatment and follow-up the thyroglobulin levels were assayed which surprisingly did not match the clinical condition. An analytical flaw was suspected. Re-analysis in the laboratory showed the presence of a high dose hook effect (HDH), resulting in falsely low Tg levels. This case shows that HDH effects in immunoassays, like the thyroglobulin assay, still exist in daily practice. Discordance between laboratory results and clinical condition underlines the importance of short lines of communication between clinical chemists and medical doctors.

Original languageEnglish
Pages (from-to)217-219
Number of pages3
JournalClinica Chimica Acta
Volume509
DOIs
Publication statusPublished - Oct 2020

Cite this